Job interview - dealing with embarrassing sweats - PMRGCAuk

PMRGCAuk
9,141 members15,883 posts

Job interview - dealing with embarrassing sweats

Hi everyone

My tapering journey has been going well and the side effects of the steroids and the withdrawal on each reduction are becoming much less and bearable EXCEPT I suffer from red hot flushes to the face and terrible head sweats. I have noticed that these occur spontaneously but they are definitely worse when I get hot or when I get anxious. I have an interview for a job on Tuesday and am absolutely dreading it because I don't want to end up looking like a drowned beetroot! Is there anyway I can try and prevent the sweats from happening? Any advice would be most welcome. Thank you.

31 Replies
oldestnewest

Hmm, your age and severity might suggest there is a large hormonal component to this. Pred makes your androgens more prominent (hence the hair growth) which may be provoking the Change a bit more as your triggers make it sound very like my menopausal type hot flushes. If they are there’s not a lot you can do other than wear natural fibres and avoid changes in temperature though this is difficult. So, walking in from cold to warm in winter can do it. I also find that if the skin is bared while sweating, it chills off and then you cover up. The act of covering back up makes a sudden change in skin temp so you’ve got the big relative difference again and off you go. This cycle can be really noticeable with the on/off duvet routine at night. Therefore I keep my skin covered all the time with a light natural fibre like cotton. The emotional triggers are a nuisance and I never conquered that. Some use herbal remedies like black cohosh but I have no idea if it mixes with your other meds. Chat to the doc and maybe they might do a blood test to see if it’s likely. Personally in my run up to GCA my hot flushes at 54 we’re getting worse and worse after having the proper menopause for over 10 years (ovary removal). Once on Pred they reduced hugely so I think it was the condition stoking the fire so to speak.

2 likes
Reply

The worse thing for me is I had very few sweats in my menopause and have now been period and sweat free for 8 years! But the sweats do feel very hormonal like and I am growing large amounts of facial hair - joy! Thanks for the suggestions Snazzy D.

Reply

I do wonder if although your Oestrogen hasn’t changed perhaps, that the relative rise in androgens (the hairy hormone) makes it seem like a lack, triggering the hot flushes when the pituitary shouts at the ovaries to get squirting.

Reply

If it happens in the interview in spite of Snazzy’s sound advice, I would acknowledge it briefly and say “ sorry this happens when I am anxious” and have a handkerchief to hand. You may find that this verbal acknowledgment makes your body behave. My OH gives speeches to large audiences and he has this problem, he says nothing helps and he just ploughs on through. It doesn’t seem to have halted his progress. 😉

2 likes
Reply

That's a good idea SheffieldJane - thank you.

Reply

Someone used to suggest sage as a remedy for sweats - worth trying, it won't make it worse. Ask at a pharamcy if they can recommend anything gentle that won't be a problem with pred.

2 likes
Reply

Oh yes - my friend tried sage for her menopause sweats. Good idea. Thank you.

Reply

I think the sweats are one of the worst side effects of pred, particularly as I never had them during menopause. When I mentioned it to my rheumie he just laughed! They do get better as you reduce though. I used to tell everyone I had been swimming. I think some people have used sweat bands. I cannot think of any bright ideas for your interview though. Good luck anyway.

Reply

Thanks Piglette :-)

Reply

Hi I’ve recently discovered that if I take a Kwell. (Travel sickness pill). A side effect is preventing sweats. It works for my dreadful sweats. I now only take half of the adult dose and that seems enough

Lasts about six hrs. Takes about 30-40 minutes to work.

I checked with my rheumatologist few weeks ago and he’s fine about taking it

It’s only a very small dose.

3 likes
Reply

What a brilliant idea!!

Reply

Thank you xxx

Reply

How did you come up with it?

Reply

I have high histamine levels and take an antihistamine daily (for years) I’m an ex RGN1. So was looking into where histamine is produced in the body etc have also for ages been looking into this really bad sweats

Clothes hair body wet through soon as I move

I eventually got to reading about anticholinergics. There’s a few different ones but I had Kwells in my drugs cupboard so thought I’d try one

It worked wonders but made me a little dry in the mouth So since then I only take 1/2 of one 150 micrograms

Each morning works wonders can go shopping now without wet hair and kitchen towel in my hand sopping up all the sweat

Thought I’d mention taking it the the rheumatologist and he was fine about it. Been taking them about 3 weeks now no problem occasionally take another in afternoon if sweating comes back and I’m going out

Thought once I knew they worked I would let others know on here

2 likes
Reply

Does it not make you a bit sleepy though? I used to suffer a lot with travel sickness when I was young. Kwells made me very dozy. Actually, Piriton does too.

Reply

I only take 1/2 if adult dose not noticed being sleepy. Just really happy stopped the intense sweating x

1 like
Reply

As long as she doesn't fall asleep during the interview. 😴

Kwells makes one very drowsy. I know from experience.

YuliK

2 likes
Reply

I wish I had known that when my hot sweats were at their zenith!

Reply

How good is that!

Reply

I was thrilled when I saw your post--I'm sweating too! And figured it was some fatal disease taking over. I've never sweat, never, plus I have raynauds so I'm usually always freezing--pmr/pred has made my raynauds sooo much worse. But sometimes everyday now I swear miserably and want to rip off my clothes. Now I see I'm not the only one sweating. In between freezing. What a life!

1 like
Reply

Oh yeah. I do swear miserably. Pmr makes me do that too.

1 like
Reply

I think it should be added to the list of symptoms! Swearing I mean ...

5 likes
Reply

Oh yeah!

Reply

Sadly you are definitely not on your own.

1 like
Reply

I take an anticholinergic called Oxybutynin which reduces my sweating from prednisone. I've always been a bit of a sweater, but never so badly as after starting treatment for GCA, so I did some research on medications for sweating and asked my GP to give it to me. I think for me it's mostly the prednisone itself that's caused the ridiculous sweating and also not helped by all the weight I've gained from pred.

It does make my mouth a little dry, although nowhere near as badly as the first one I tried (Propantheline - I don't recommend it).

I take 7.5mg on an empty (or sometimes mostly empty) stomach and it lasts about 4 hours or a bit over.

At home I just wear a sweat band.

1 like
Reply

Oh and it takes about one hour to kick in.

1 like
Reply

That's really worth knowing. Thank you.

Reply

I am finding the sweating really bad at the moment and it has been getting worse since tapering. Is this normal? I would have thought that a higher dose would mean more sweating.

1 like
Reply

For me a return of sweating is a sure sign I'm dancing on the edge of the right dose or I'm flaring.

2 likes
Reply

I find I sweat more when i have reduced my dose.

1 like
Reply

That's really interesting. Glad it's not just me 😃

1 like
Reply

You may also like...